Which Ingredient In Midol Pre-Menstrual Syndrome Causes Nausea?

Summary: There are a number of different Midol preparations on the market. Midol Pre-Menstrual contains acetaminophen for pain, pamabrom to relive bloating and pyrilamine to help you sleep. If Midol is causing the nausea the most likely culprit would be the acetaminophen. This also means there might be something going on with your liver. Most women report better menstrual pain relief with NSAIDs like ibuprofen or naproxen.

Dear Curtis: I took Midol Pre-Menstrual Syndrome for my cramps for the first time ever. Within an hour my stomach was really upset. I didn’t take it with any food so maybe that’s the reason why – but my stomach is terribly upset (although the menstrual cramps are better). I wouldn’t mind taking more in the future but I’m afraid I’m sensitive to the Midol and the stomach ache is actually worse than my cramps. Is there something in the Midol that is doing this?

I’m glad you mentioned which Midol product you were taking because there are actually quite a few of them available on the market – each with different ingredient.

Midol Pre-Menstrual Syndrome contains three ingredients: acetaminophen, pamabrom and pyrilamine.

Acetaminophen: this goes by the brand name Tylenol. This is the ingredient in Midol that is likely helping with the pain.

Pamabrom: this is actually a mild diuretic – or an ingredient that helps you urinate more to get excess water out of your system and helps relieve the bloating that a lot of woman suffer from during their periods.

Pyrilamine: this is an anti-histamine or “H1-blocker”. They put this ingredient in Midol to help you sleep better at night. Now, while this is a little off topic, I’ve written before about how anti-histamines are actually bad choices to help you get some sleep because they don’t allow you to get into your deepest stages of sleep.

Are Any of These Ingredients Causing Upset Stomach?

Acetaminophen does not normally cause upset stomach as long as you are taking it in ‘normal’ doses. You mentioned you took the Midol and, for the sake of the question, let’s just say you took 1 or 2 tablets. That’s within the normal limits.

Now, if acetaminophen is causing upset stomach then you start to get concerned that there could be some other things going on – that’s because acetaminophen can be very hard on the liver.

So, have you ever taken acetaminophen by itself in the past? Did it cause any nausea? If not, I think it’s likely that acetaminophen is not the culprit. But, it’s important for you to know that – in certain people – acetaminophen can be dangerous in regards to your liver and may lead to nausea in some people.

It’s highly unlikely that the pamabrom is causing any sort of upset stomach. There can be allergic reactions to it (like hives) – but nausea would be rare.

The same also goes for pyrilamine. I’d be really surprised if it was the culprit.

What To Do?

Personally, I’d tread lightly with the Midol because if anything it’s the acetaminophen causing it. But, like I said above, if it is the acetaminophen then there might be some issues with your liver.

You may also want to consider taking the Midol with food. Sometimes that helps.

To treat the pain from your period you might want to consider taking some ibuprofen or naproxen. Both of these medications are NSAID’s (Non-Steroidal Anti-Inflammatory DrugS) and have a solid record when used to treat menstrual pain although they can increase your bleeding risk.

The one caution I’d give is to make sure that you take them with food as they can irritate the stomach as well (but not because of anything they might be doing to your liver).